But one of the awesome powers of the human brain is its adaptability. “It can learn and reorganize itself every time you practice something new,” Kilgard says. His research, including a study published in February 2014 in the journal Neuromodulation, has shown this adaptability may be key to helping the brain “turn down” the hyperactivity that can lead to tinnitus, he says. (4)
Antibiotics, including erythromycin, neomycin, polymysxin B and vancomycin, as well as cancer medications, including mechlorethamine and vincristine, and water pills, including bumetanide, furosemide or ethacrynic acid all have the ability to cause or worsen tinnitus. Some patients will experience tinnitus after using antidepressants or quinine medications.
Most people should have a formal hearing test done by either the doctor or a hearing specialist (audiologist). People with tinnitus in only one ear and hearing loss should have gadolinium-enhanced magnetic resonance imaging (MRI). People with tinnitus in only one ear and normal hearing should have an MRI if tinnitus lasts more than 6 months. People with pulsatile tinnitus often require magnetic resonance angiography (MRA) and sometimes angiography.
Hearing loss often accompanies tinnitus, so a hearing aid can hit two birds with one stone. In addition to amplifying sound, the device can camouflage the ringing in your ears by boosting other soft sounds in your environment. If you experience hearing loss in addition to your tinnitus, discuss the potential benefits of a hearing aid that may assist with both conditions at the same time.
Tinnitus – a sound in the head with no external source – is not a disease; it is a symptom that can be triggered by a variety of different health conditions. So what causes tinnitus? Common sources include hearing loss, ear wax buildup, ototoxic medications, and ear bone changes. No matter what the cause, the condition interrupts the transmission of sound from the ear to the brain. Some part of the hearing system is involved as well, whether the outer, middle, or inner ear.
When a medication is ototoxic, it has a toxic effect on the ear or its nerve supply. In damaging the ear, these drugs can cause side effects like tinnitus, hearing loss, or a balance disorder. Depending on the medication and dosage, the effects of ototoxic medications can be temporary or permanent. More than 200 prescription and over-the-counter medicines are known to be ototoxic, including the following:
The most common noise is the sound of rapid or turbulent blood flow in major vessels of the neck. This abnormal blood flow may occur because of a reduced red blood cell count (anemia) or a blockage of the arteries (atherosclerosis) and may be worsened in people with poorly controlled high blood pressure (hypertension). Some small tumors of the middle ear called glomus tumors are rich in blood vessels. Although the tumors are small, they are very near the sound-receiving structures of the ear, and blood flow through them can sometimes be heard (only in one ear). Sometimes, blood vessel malformations that involve abnormal connections between arteries and veins (arteriovenous malformations) develop in the membrane covering the brain (the dura). If these malformations are near the ear, the person sometimes can hear blood flowing through them.
Atherosclerosis. With age and buildup of cholesterol and other deposits, major blood vessels close to your middle and inner ear lose some of their elasticity — the ability to flex or expand slightly with each heartbeat. That causes blood flow to become more forceful, making it easier for your ear to detect the beats. You can generally hear this type of tinnitus in both ears.